Experience on iron infusions with TPN

Hi,
Do any of you have experience with iron infusions on TPN? Are they safe? Does it make you feel sick or nauseous? Any side effects? if someone can take oral iron , is that better than IV infusion of iron?

thanks

Report post

3 replies. Join the discussion

Hi There,
My daughter has to have iron infusions at least once a year and sometimes twice. She has been on TPN for 7 years, so it is a part of her life. She tried the liquid iron, and it went into the drain in her stomach, but it made her vomit. She couldn't take a reasonable dose so we started the infusion. She has a Hickman which goes into her heart. She says it gives her an awful taste in her mouth, so they really dilute it. They told us about 50% of the patients say they can taste it. We learned to bring a powdered candy to put on her tongue or a little pop to help. By the last visit, she is more tolerant of the taste and rarely needs candy or pop. That is the only side effect with the exception of the 3 hours a week for six weeks she has to give up. She does the 3 hours because of the gagging from the taste, so they are cautious, infuse it slowly, as they don't want her to vomit. The effects of the dosage usually doesn't show up in her blood work for 3-4 weeks after we start.

One other thing the Hematologist told us, was to limit her blood work to the absolute minimum needed. So our Doctor ordered that as long as she is stable, she gets a blood draw once a month. Also, when in the hospital, no daily routine blood work is drawn, a Doctor has to order specific blood work and any TPN monitoring is done no more than twice a week. In addition, if they need extra blood work they will use pediatric vials. This practice has actually reduced her need for iron treatments, and we are now closer to every 10-12 months instead of the original 6 months.

Report post

My daughter is also long-term TPN dependent, through a Hickman. She also cannot tolerate iron by mouth or tube. She struggles with iron-deficiency anemia quite severely, and has to take supplemental iron infusions. At this point she has to take them every three months. Because she has a significant problem managing infusions of anything if given fast, her iron infusions are given over a 6 hour period. She sometimes has had difficulty tolerating her iron infusions, so she is given a pre-infusion extra dose of hydro-cortisone (which she takes several times a day normally due to adrenal insufficiency). Because she has had a rash post infusion on one occasion (nothing since, and no clear indication it was due to the iron), she is also given a pre-infusion dose of benadryl. She then usually sleeps a good portion of the time during the iron infusion. She has not given any indications of experiencing awful tastes in her mouth, but she cannot speak, so I will keep this possibility in mind for her next iron dose. She often feels very uncomfortable for 1-2 days post-infusion. I know that you can experience flu-like symptoms afterwards, with achy joints, and this is what she seems to be experiencing. We treat her with tylenol and rest, and she has always rebounded well. Her blood work is much more stable since we found a good haematologist, and she began the 3 month regimen of iron infusions, and her overall well-being is much improved as well. We also keep blood draws to a minimum, and use pediatric vials when we do need to draw blood, as they are smaller and contain less blood overall. Best of luck, LindaRose

Report post

I am hypersensitive to iron, even the venofer, but happy enough to sign off one day everynow and then, mine are run very slowly, its the speed of the iron infusion that matters, so the moment I get a side effect we reduce the rate. I was needing them every few months now I go several years between as I do have it in my TPN also.
If you are missing areas of the G.I tract then your body is unable to utilise the iron taken orally, otherwise yes orally is the better method. !
So its hard to answer your question, as iron does have increased side effects and needs monitoring within a clinic/hospital, so not as safe as some meds. Side effects depends on which will affect you personally, I seem to manage the whole caboodle on offer.
your health provider should be able to answer these questions for you, as they know your medical history.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Oley Foundation

Help the Oley Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Oley Foundation

Discussion topics

Helpful links from the Oley Foundation

Community leaders